Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    What are the side effects of drugs for treating anxiety?

    I would like to know the risks involved in taking drug based treatments for anxiety. I want to know whether my physical body will change while taking these drugs, and I want know how long would I have to take these drugs. I am worried about developing dependency.
  • Find a professional to answer your question

  • Dr Nicholas Bradfield

    Clinical Neuropsychologist, Psychologist

    Dr Bradfield is a Clinical Neuropsychologist working in private practice and in the public health system in Melbourne, Australia. He has clinical experience conducting neuropsychological … View Profile

    It depends on the type of medication. 

    One class of medication called benzodiazepines (includes xanax and valium) are recommended for short term use only, eg no more than 2 to 4 weeks.  This class of drug produces tolerance and dependence, which may result in withdrawal symptoms if you stop taking them suddenly after prolonged usage.  Benzodiazepines can cause many mental side effects even if used at therapeutic levels including: poor memory and attention, mental slowing, clumsiness and sedation.  With prolonged use of benzodiazepines there is evidence to suggest they may cause enduring deficits with cognition. 

    The other major class of drug used to treat anxiety is SSRI (selective serotonin reuptake inhibitors).  These are taken every day and are better suited for long term treatment of anxiety.  These may cause physical side effects in the first week or two such as difficulty sleeping, nausea, headache, impotence etc, but these often subside as your body adapts to the medication.  The SSRIs tend to not be addictive, but they should not be stopped suddenly, but gradually tapered over time. 

    I would recommend dicussing your options with your GP and/or a psychiatrist. 

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices